Texas, 2009

Hail and Damaging Winds in Texas, August 27, 2009

August 27, 2009 · NWS FWD · 6 events in 4 counties and zones

Scattered thunderstorms developed along a cold front and two storms became severe in Eastland and Johnson County. Lightning also claimed the life of a 19 year old female in Tarrant County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered thunderstorms developed along a cold front and two storms became severe in Eastland and Johnson County. Lightning also claimed the life of a 19 year old female in Tarrant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 27, 12:10 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 27, 12:10 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
110 PM CDT THU AUG 27 2009

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24 TO
30 HRS WITH THE EXCEPTION OF POSSIBLE CONVECTION AFFECTING
METROPLEX TAF SITES ALONG THE COLD FRONT. IN THE SHORT TERM WINDS
ARE THE MOST DIFFICULT FORECAST...WITH AN APPARENT PREFRONTAL
TROUGH WIND SHIFT WELL AHEAD OF THE COLD FRONT. CURRENT TIMING OF
THIS PREFRONTAL TROUGH PUTS WIND SHIFT THRU METROPLEX IN THE
20-22Z TIMEFRAME...AND THEN COLD FRONTAL PASSAGE IN THE 00-01Z
TIMEFRAME. IN GENERAL EXPECT BEST TSTM CHANCES TO OCCUR ALONG AND
BEHIND THE FRONT...SO HAVE GONE WITH VCTS IN THE TAFS COINCIDING
WITH THE EXPECTED FRONTAL TIMING. WITH AFTERNOON SKIES CLEARING
OUT...SOMEWHAT MORE CONFIDENT IN TSTMS DEVELOPING ALONG THE FRONT
THIS EVENING...BUT WOULD LIKE TO SEE SOME ENHANCEMENT OF THE CU
FIELD BEFORE MENTIONING ANYTHING STRONGER IN THE TAFS. BACKED THE
FRONTAL TIMING AT ACT UNTIL NEARLY DAWN ON FRIDAY...THIS WILL BE
MODULATED BY THE EXTENT OF CONVECTION ALONG THE FRONT THIS
AFTERNOON/EVENING. A NEAR SOLID LINE OF CONVECTION ALONG THE FRONT
WILL LIKELY SPEED ITS PASSAGE FASTER THAN WHAT IS INDICATED IN
CURRENT FORECAST. BEHIND THE COLD FRONT EXPECT DRIER AIR TO FILTER
INTO NORTH TX FOR FRIDAY.

THIS AFTERNOON...VFR. CHC OF TSTMS METROPLEX TAF SITES.
TONIGHT...VFR. POSSIBLE MVFR WITH ANY TSTMS IN METROPLEX OR ACT
LATE.
FRIDAY...VFR. POSSIBLE MVFR WITH ANY MORNING TSTMS NEAR ACT.

CAVANAUGH

&&

.UPDATE...
ONLY A BIT OF LIGHT RAIN REMAINS FROM NOCTURNAL CONVECTION.
IMPRESSIVE COLD POOL HAS PUSHED OUTFLOW BOUNDARY INTO SOUTH TEXAS.
THUNDERSTORMS ALONG THE SLOPE...NORTH OF THE SURFACE BOUNDARY...
HAVE NOW EXITED THE CWA. THE CLOUDCOVER AND STABILIZED SURFACE
LAYER WILL MEAN A RESPITE WELL INTO THE AFTERNOON BEFORE ANY
CONVECTION CAN REDEVELOP. OWING TO CLOUDS AND MILD START TO THE
DAY...HAVE LOWERED AFTERNOON TEMPS A BIT. HOWEVER...WARMED TEMPS
IN SOUTH CENTRAL AND SOUTHEAST WHERE SUNSHINE HAS EFFECTIVELY
ERODED THE COLD POOL. WACO IS 87F AT 11 AM...AND WILL FLIRT WITH
100F THIS AFTERNOON.

COLD FRONT IS MOVING THROUGH WESTERN OKLAHOMA...AND WILL REACH NW
CWA MID-AFTERNOON. MAIN CONCERNS ARE SFC HEATING AND UPPER FORCING.
FRONTAL FORCING LATE AFTERNOON WILL BE CONFINED TO AREAS NORTH OF
I-20...WHERE THE SURFACE LAYER WILL BE SLOWER TO RECOVER. 700MB
SHORTWAVE OVER KANSAS APPEARS TO BE TAKING A MORE EASTWARD
TRACK...WITH NORTH TEXAS NEUTRAL OR SUBSIDENT 700-400MB. NW FLOW
ABOVE BOUNDARY SHOULD AID IN PROGRESSION OF SFC FRONT MORE THAN
WHAT WOULD TYPICALLY BE EXPECTED DURING DAYLIGHT HOURS IN AUGUST.
ALTHOUGH CONVECTION MAY DEVELOP WITH FRONTAL FORCING ALONE...BL
INSTABILITY WOULD LIKELY BE TOO MEAGER FOR STRONG CONVECTION.
POSTFRONTAL SHORTWAVE AT HIGHER ALTITUDE (INVOF 500MB) MAY ALLOW
FOR ADDITIONAL CONVECTION OVERNIGHT...RESULTING IN MORE OF A
NOCTURNAL EVENT FOR AREAS ALONG AND SOUTH OF I-20. WITH AFTERNOON
PACKAGE...MAY INCREASE TONIGHT POPS...BY DELAYING END OF EVENT.

UPDATED NUMBERS BELOW. UPDATED PRODUCTS BEING SENT NOW.

25

&&

.PREV DISCUSSION... /ISSUED 258 AM CDT THU AUG 27 2009/
THUNDERSTORMS WILL AFFECT OUR RED RIVER AND NORTHWESTERN ZONES
THIS MORNING...WITH REDEVELOPMENT EXPECTED LATER TODAY. FRONTAL
BOUNDARY HAS MOVED LITTLE OVER THE LAST FEW HOURS...AND IS
CURRENTLY SITTING FROM NEAR LUBBOCK TO CHILDRESS...TO PONCA CITY
OKLAHOMA TO KANSAS CITY.

SHORTWAVE TROF EVIDENT ACROSS NEBRASKA ON WATER VAPOR HAS ALREADY
STARTED MOVING SOUTH/SOUTHEAST...AS EXPECTED...AND THIS PIECE OF
ENERGY WILL HELP GIVE THE FRONTAL BOUNDARY A NUDGE SOUTHWARD.
FORECAST REMAINS CONSISTENT THAT THE FRONT SHOULD PUSH ACROSS OUR
AREA BY THIS EVENING. THE BULK OF THE ASSOCIATED PRECIP WILL SHIFT
INTO OUR EASTERN/SOUTHEASTERN ZONES THIS EVENING AND
TONIGHT...LEADING TO A CLEARING TREND OVER OUR NORTHWESTERN HALF.
BY FRIDAY AFTERNOON...ONLY AN ISOLATED LINGERING SHOWER OR
THUNDERSTORM MAY REMAIN OVER OUR FAR SOUTHEASTERN COUNTIES.

SATURDAY AND SUNDAY STILL APPEAR DRY FOR OUR AREA...WITH THE GULF
TEMPORARILY SHUT OFF AS LOW LEVEL TRAJECTORIES REMAIN FROM THE
NORTH.

PATTERN FOR NEXT WEEK SPELLS FORECAST UNCERTAINTY AS TROUGHING
OVER THE EASTERN HALF OF THE NATION AND A RIDGE TO OUR WEST RESULT
IN NORTHWEST FLOW FOR NORTH TEXAS. EXPECT WEAK SURFACE
BOUNDARIES...A DECENT SOUTHEASTERLY LOW LEVEL FETCH...AND SUBTLE
UPPER LEVEL DISTURBANCES TO RESULT IN A SLIGHT CHANCE FOR
THUNDERSTORMS. THE PATTERN APPEARS FAVORABLE FOR NIGHTTIME MCS
DEVELOPMENT...ESPECIALLY DURING THE LATTER HALF OF NEXT WEEK.

WILL CARRY SLIGHT CHANCE POPS FROM MONDAY THROUGH THE END OF THE
FORECAST. IT WILL NOT RAIN IN ANY GIVEN LOCATION EACH DAY...BUT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON A DAILY
/ESPECIALLY AFTERNOON/ BASIS. UNCERTAINTY IS HIGH IN THE EXTENDED
PERIODS.

TEMPERATURE WISE...READINGS FROM THE UPPER 80S TO MID 90S WILL BE
COMMON DURING THE UPCOMING WEEK. EXPECT THE LOWEST AFTERNOON
READINGS /UPPER 80S/ ALONG THE RED RIVER...WITH LOW TO MID 90S
ACROSS THE I-20 CORRIDOR...AND MID 90S FOR CENTRAL TEXAS. FOR
OVERNIGHT LOWS...THE DRIER AIRMASS BEHIND THE FRONT MAY ALLOW
TEMPS FRIDAY AND SATURDAY NIGHTS TO FALL INTO THE LOW TO MID 60S
IN A FEW LOCATIONS. HOWEVER...AN INCREASE IN MOISTURE/CLOUD COVER
BY EARLY NEXT WEEK WILL PUMP OVERNIGHT LOWS BACK INTO THE UPPER
60S TO NEAR 70 DEGREES IN MOST AREAS.

SCHULTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  92  73  94  69  93 /  40  20  10   5  10
WACO, TX              98  72  97  67  97 /  30  30  20  10  10
PARIS, TX             88  68  89  65  90 /  40  40  10   5  10
DENTON, TX            91  69  93  66  92 /  40  20  10   5  10
MCKINNEY, TX          91  68  93  63  92 /  40  30  10   5  10
DALLAS, TX            92  74  94  70  93 /  40  30  10   5  10
TERRELL, TX           92  70  93  67  93 /  40  30  10   5  10
CORSICANA, TX         95  71  94  67  94 /  30  40  20  10  10
TEMPLE, TX            99  72  97  66  97 /  30  30  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 27, 11:34 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1234 PM CDT THU AUG 27 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1234 PM CDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS ALL OF
NORTH TEXAS...HOWEVER THE BEST CHANCE FOR AFTERNOON STORMS LOOKS
TO BE FOR AREAS ALONG AND NORTH OF INTERSTATE 20.

THUNDERSTORMS REMAIN POSSIBLE THIS EVENING THROUGH THE OVERNIGHT
HOURS FOR ALL OF NORTH TEXAS. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A SLOW MOVING COLD FRONT...SO THUNDERSTORM CHANCES
WILL DIMINISH FROM NORTH TO SOUTH DURING THE OVERNIGHT HOURS.

ANY STORMS THAT DEVELOP THIS AFTERNOON THROUGH THE OVERNIGHT HOURS
MAY BECOME STRONG TO SEVERE WITH DAMAGING OUTFLOW WINDS OF 60 MPH
AND HAIL UP TO THE SIZE OF A PENNY POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN AFTER THE WEEKEND.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ALONG
AND NORTH OF INTERSTATE 20...AND THEN ACROSS THE ENTIRE OUTLOOK
AREA TONIGHT.

CAVANAUGH

The radar

The Ft Hood radar (KGRK), 107 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
August 27, 1:30 PM CST
Where
Limestone County, 3.11 mi NNW of Pleasant Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
31.470, -96.675

Large limbs were knocked down and two large barns suffered damage to a roof and sides in the community of Big Hill.

Lightning, Tarrant

When
August 27, 6:30 PM CST
Where
Tarrant County, 1.26 mi ENE of Hurst
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.827, -97.130

Lightning struck a pregnant female at 7:30 pm CDT as she crossed a residential street after exiting her car. The unborn child died soon after the strike and the mother died in the hospital three days later on August 30th at 4:44 PM CDT.

Thunderstorm Wind, Johnson

When
August 27, 6:50 PM CST
Where
Johnson County, 1.38 mi S of Burleson
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
32.510, -97.320

Numerous fences were blown down and trees uprooted. The winds were estimated at 70 mph.

Hail, Eastland

When
August 27, 7:03 PM CST
Where
Eastland County, 2.23 mi SE of Pioneer
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.100, -99.050

Nickel size hail was reported in the community of Pioneer.

Thunderstorm Wind, Johnson

When
August 27, 7:21 PM CST
Where
Johnson County, 0.9 mi NE of Alvarado
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.410, -97.210

Numerous trees and power lines were knocked down in Alvarado.

Thunderstorm Wind, Johnson

When
August 27, 7:21 PM CST
Where
Johnson County, 0.47 mi SE of Alvarado
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.396, -97.213

Minor roof damage was reported at the Longhorn Grill on Parkway Ave. A 30 foot section of the metal roof was peeled off and water damage was reported to the inside of the building.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Tarrant2009-08-3019FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193147, 192749, 192709, 192707, 192708, 192754.